MAUDE Adverse Event Report: INTEGRA LIFESCIENCES SWITZERLAND SAR UNKNOWN CERTAS PLUS VALVE

INTEGRA LIFESCIENCES SWITZERLAND SAR UNKNOWN CERTAS PLUS VALVE
Model Number 82-5473
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
A facility reported a codman hakim precision fixed pressure valve in-line valve was implanted in a patient on (b)(6) 2021.The facility reported fluid was tracking around the valve and the decision was made to tap the shunt.The site was prepped and draped in sterile fashion.A 23-gauge butterfly needle was inserted into the reservoir.There was an immediate return of clear cerebral spinal fluid, dripping briskly.The opening pressure was 6-7cm.With proximal portion occluded there was sluggish to no distal runoff.Subsequently, 25 milliliters of cerebral spinal fluid were withdrawn, after fontanelle was soft, slightly concave.The provider then attempted to flush distally.The patient was re-prepped and draped.A butterfly needle was inserted into the reservoir.There was again immediate return of clear cerebral spinal fluid, with an opening pressure of 4-5cm.With the occluded proximal catheter, 10 milliliters were flushed through the distal portion.With proximal portion occluded, no distal runoff, fluid column rose and bubbled over the end of the tubing.Proximal portion occluded; another 20 milliliters flushed distally.Again, noted to have brisk drainage when nothing occluded, when proximal portion occluded, fluid stopped draining and fluid column rose-up the tubing to the top.Findings were consistent with distal malfunction.The patient was taken to the operating room on (b)(6) 2021 for a shunt revision.
 
Additional Manufacturer Narrative
Certas valve was not returned for evaluation after three good faith attempts (gfes) were made; therefore, an evaluation of the device could not be performed.Lot number information has been provided; therefore, manufacturing records were reviewed and found no anomalies.The root cause of the reported issue could not be determined.However, a probable root cause for the reported complaint could be due to biological debris and protein build up interfering with the device.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.
 
Event or Problem Description
N/a.

Brand Name
UNKNOWN CERTAS PLUS VALVE
Common Device Name
CERTAS PLUS
Manufacturer (Section D)
INTEGRA LIFESCIENCES SWITZERLAND SAR
rue girardet 29
rue girardet 29
le locle
SZ 
Manufacturer (Section G)
INTEGRA LIFESCIENCES SWITZERLAND SAR
rue girardet 29
ch-2400
le locle
SZ  
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key12170783
Report Number3013886523-2021-00304
Device Sequence Number1492898
Product Code JXG
UDI-Device Identifier10886704042020
UDI-Public(01)10886704042020(17)240430(10)3838830
Combination Product (Y/N)N
PMA/510(K) Number
K041296
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model Number82-5473
Device Catalogue NumberXXX-CERTAS PLUS VALVE
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer03/15/2022
Initial Report FDA Received Date07/14/2021
Supplement Report FDA Received Date04/04/2022
Date Device Manufactured05/24/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown